Montana, 2011

Hail in Montana, August 3, 2011

August 3, 2011 · NWS TFX · 2 events in 1 county or zone

Severe thunderstorms developed during the early afternoon hours over Madison County. Hail the size of quarters was reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

Severe thunderstorms developed during the early afternoon hours over Madison County. Hail the size of quarters was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Aug 3, 10:45 AM MST, 1 hour 44 minutes earlier.

Area forecast discussion, Aug 3, 10:45 AM MST, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
1145 AM MDT WED AUG 3 2011

AVIATION SECTION UPDATED

.DISCUSSION...
A FEW CONVECTIVE CELLS HAVE BEEN MOVING ACROSS NORTH CENTRAL MONTANA
THIS MORNING. HAVE UPDATED THE FORECAST TO TAKE THESE CELLS INTO
ACCOUNT. HAVE ALSO MADE A FEW TWEAKS TO SLIGHTLY INCREASE WIND SPEED
ACROSS THE FORECAST AREA FOR TODAY AND THIS EVENING. REMAINDER OF
THE FORECAST IS IN GOOD SHAPE WITH ANOTHER ROUND OF SCATTERED
AFTERNOON AND EVENING THUNDERSTORMS EXPECTED. THESE CELLS WILL
LIKELY PRODUCE GUSTY AND ERRATIC WINDS ONCE AGAIN. MPJ

&&

.AVIATION...
UPDATED 1800Z.
A MOIST SOUTHWESTERLY FLOW ALOFT OVER THE REGION WILL CONTINUE TO
BRING A CHANCE FOR SCATTERED SHOWERS AND THUNDERSTORMS TO
SOUTHWESTERN MT AND PORTIONS OF CENTRAL MT THIS AFTERNOON AND
EVENING. EXPECT VFR CONDITIONS THROUGH 18Z THURSDAY OVER THE REGION
EXCEPT FOR BRIEF PERIODS OF MVFR/IFR CONDITIONS IN THUNDERSTORMS AT
KBZN...KHLN AND KLWT THROUGH THIS EVENING. THUNDERSTORMS WILL
DIMINISH AFTER SUNSET WITH LOSS OF DAYTIME HEATING AND INSTABILITY
WITH SOME LINGERING SHOWER ACTIVITY UNTIL MIDNIGHT. JOH

&&

.PREV DISCUSSION...
/ISSUED 521 AM MDT WED AUG 3 2011/
TODAY THROUGH FRIDAY EVENING...CURRENT PATTERN OF WARM AND DRY
CONDITIONS WILL PERSIST THROUGH FRIDAY...AS NRN ROCKIES REMAIN
UNDER BROAD HIGH PRESSURE RIDGE COVERING MUCH OF THE COUNTRY.
MONSOONAL MOISTURE MOVING UP THE WEST SIDE OF THE RIDGE WILL
COMBINE WITH THE VERY WARM TEMPERATURES AND TERRAIN-INDUCED LIFT
TO SPARK ISOLATED TO SCATTERED THUNDERSTORMS EACH
AFTERNOON/EVENING. BOTH DRY AND WET STORMS ARE LIKELY...WITH MOST
CELLS PRODUCING JUST A FEW HUNDREDTHS OF AN INCH OF RAINFALL WHILE
A FEW CELLS MAY BRING A THIRD TO HALF INCH OF RAINFALL. GUSTY
OUTFLOW WINDS REMAIN THE PRIMARY THREAT FROM THE STORM ACTIVITY AS
THE HIGH FREEZING LEVELS WILL SIGNIFICANTLY LIMIT DEVELOPMENT OF
LARGE HAIL. TEMPERATURES DURING THE SHORT TERM PERIOD WILL REMAIN
ABOUT 5 TO 8 DEGREES ABOVE SEASONAL AVERAGES AND WINDS SHOULD BE
GENERALLY LIGHT. WARANAUSKAS

FRIDAY NIGHT THROUGH WEDNESDAY...UNSETTLED WESTERLY FLOW IS EXPECTED
DURING THE FORECAST PERIOD WITH SHORTWAVE ENERGY EMBEDDED WITHIN THE
FLOW CONTINUING TO KEEP AT LEAST SLIGHT CHANCES OF
PRECIPITATION...ESPECIALLY OVER THE MOUNTAINS WHERE TERRAIN WILL
ENHANCE LIFT AND INSTABILITY. MODELS WERE NOT IN VERY GOOD AGREEMENT
REGARDING TIMING AND STRENGTH OF THESE SHORTWAVES...BUT DIURNAL
INSTABILITY WILL KEEP CHANCE FOR THUNDERSTORMS DURING THE
AFTERNOON. BEST POTENTIAL FOR PRECIPITATION WILL BE ON MONDAY AND
THE ECMWF IS THE MOST AGGRESSIVE REGARDING PRECIPITATION COVERAGE
AND AMOUNTS OVER THE AREA. TEMPERATURES WILL REMAIN WITHIN FIVE
DEGREES OR SO OF SEASONAL AVERAGES AND GENERALLY LIGHT WINDS ARE
EXPECTED. MLS

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  90  56  86  57 /  10  20  20  30
CTB  86  50  81  52 /  10  10  10  20
HLN  90  55  89  57 /  20  30  30  30
BZN  89  50  88  51 /  20  30  30  40
WEY  77  39  77  39 /  30  30  40  40
DLN  84  49  84  49 /  20  30  40  40
HVR  90  55  88  56 /  10  10  10  30
LWT  87  54  85  55 /  20  30  30  40

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Aug 3, 2:42 AM MST, 9 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
342 AM MDT WED AUG 3 2011

MTZ008>015-044>055-040945-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
342 AM MDT WED AUG 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 3, 12:28 PM MST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
128 PM MDT WED AUG 3 2011

MTZ014-052-053-032000-
BROADWATER MT-CENTRAL AND SOUTHERN LEWIS AND CLARK MT-JEFFERSON MT-
128 PM MDT WED AUG 3 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LEWIS AND CLARK...
NORTHEASTERN JEFFERSON AND NORTHWESTERN BROADWATER COUNTIES UNTIL
200 PM MDT...

AT 124 PM MDT...STORM SPOTTERS REPORTED A STRONG THUNDERSTORM NEAR
MONTANA CITY...OR 8 MILES SOUTHEAST OF HELENA...MOVING NORTHEAST AT
15 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...BUT NOT LIMITED TOO...EAST HELENA AND
CANYON FERRY LAKE.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4690 11176 4663 11145 4642 11182 4651 11205
TIME...MOT...LOC 1927Z 210DEG 7KT 4654 11187

BRUSDA

The radar

The Great Falls radar (KTFX), 113 km away, was scanning. The volume nearest the first event began at 19:27 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Jefferson

When
August 3, 12:29 PM MST
Where
Jefferson County, 11 mi NE of Jefferson City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.493, -111.857

A thunderstorm dropped 1 inch diameter hail at Jefferson City 11NE.

Hail, Jefferson

When
August 3, 12:32 PM MST
Where
Jefferson County, 11 mi NE of Jefferson City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.493, -111.857

A thunderstorm dropped 1 inch diameter hail at Jefferson City 11NE.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2011Every state in 2011This day in weather historyWarnings in Montana, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 333397, 333395.